Indiana, 2022

Flood in Indiana, January 1, 2022

January 1, 2022 · NWS PAH · 1 event in 1 county or zone

A well-defined upper level shortwave trough shifted northeast across Missouri into the Ohio Valley, where it flattened out within a broader, strong southwesterly flow regime. The resultant mid level forcing was not very strong across the warm sector of the surface low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A well-defined upper level shortwave trough shifted northeast across Missouri into the Ohio Valley, where it flattened out within a broader, strong southwesterly flow regime. The resultant mid level forcing was not very strong across the warm sector of the surface low. The weak surface low tracked northeast from Arkansas to West Virginia. A period of widespread rain during the late night and early morning hours generated local urban street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 1, 11:31 AM CST, 22 minutes earlier.

Area forecast discussion, Jan 1, 11:31 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1131 AM CST Sat Jan 1 2022

.UPDATE...
Issued at 1131 AM CST Sat Jan 1 2022

Updated for 18Z aviation forecast discussion.

&&

.SHORT TERM...(Today through Monday night)
Issued at 300 AM CST Sat Jan 1 2022

A Tornado Watch is in effect until 7 AM CST for our far southern
counties. Active warm advection zone is strengthening with low
level jet. 0-1KM MUCAPES of 500+ J/KG is arcing into the FA in
this TOR Watch box area, with higher instability just to the
south. High theta-e/surface moisture flux convergence makes this a
prime zone for not only strong-svr storms, but flash flooding as
well, and the tornadic debris path is not far displaced, which
heightens the potential for flooding due to debris affecting
runoff. With more repeat heavy rains to come in our MDT risk
exceeding FFG area, and Flash Flood Warnings already active, the
Flood Watch continues as well. Average storm total qpf still runs
1-3" with locally higher amounts possible, esp over far southeast
Mo/southern Ky.

As low level winds pick up, coincident with the short wave
ejecting from Arkansas overtop the frontal boundary today,
anticipate svr storm potential to be concentrated on the front in
the form of bows/segments with damaging winds/isolated tornadoes
possible. That means our highest threat area remains our far
southern/southeastern counties, with higher potential to our
south/east. Depending upon how this pre dawn convection works the
environment and the boundary's wobble, it's possible there will
be a work-over affect with either the affective convective
boundary itself and/or the available MUCAPE shifting south of our
border. However, the shear is so high and this is so iffy on exact
boundary location, we hesitate to downplay at all the existent
enhanced risk that nudges into our srn KY-TN border area. It's a
possibility that is worth mentioning and keeping an eye upon for
future updates.

What happens on the system's backside tonight on the change-over
is not much changed from previous forecasts...with maybe a light
dusting of wintry pcpn possible as the cold blast onsets. Temps
will remain above freezing over the eastern half of the region
tonight, while northwest portions/higher elevations drop to the
mid 20s, even as that moisture source dries/lifts out. Wind chills
tmrw morning will range from the teens northwest to low 30s
southeast, and that won't change much through the course of the
daytime even as the cold air settles across the entire FA. Sunday
night lows in the teens and Monday highs in the 30s will be
commonplace.

.LONG TERM...(Tuesday through Friday)
Issued at 300 AM CST Sat Jan 1 2022

Tuesday-Wednesday are dry/seasonally cold as temps modify and
return to almost seasonal numbers, just before the next pcpn
chance is incoming. It's largely moisture starved but cold enough
for mostly any pcpn to offer as snowfall Wed night into Thursday,
but it's just a little too iffy/out in time to hit to hard at this
writing pcpn wise. Its main impact will be a reinforcing blast of
cold air to finish out the week, with lows into or near the
single digits by Friday morning, and even highs that day
remaining below freezing.

&&

.AVIATION...
Issued at 1131 AM CST Sat Jan 1 2022

Main area of rain and plenty of IFR (or lower) cigs continue to
current impact the area. There are a few pockets of VFR cigs but
they should be short lived. This area of rain will continue for
the remainder of the afternoon before exiting from west to east
late this afternoon into early this evening. After the rain ends,
northwest winds will pick up in earnest and continue through the
night. Low ceilings will continue through the night as well.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 6 PM CST this evening for ILZ081>094.

MO...Flood Watch until 6 PM CST this evening for MOZ076-086-087-100-
     107>112-114.

IN...Flood Watch until 6 PM CST this evening for INZ081-082-085>088.

KY...Flood Watch until 6 PM CST this evening for KYZ001>022.

&&
Hazardous weather outlook, Jan 1, 6:20 AM CST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
620 AM CST Sat Jan 1 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
620 AM CST Sat Jan 1 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance of a strong to severe thunderstorm today, with
damaging winds and isolated tornadoes the primary severe hazards.
Large hail is also possible.

Heavy rain and flooding remains a hazard. A Flood Watch continues
for most of the area through this afternoon. Refer to the Flood
Watch for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty northwest winds will usher much colder air into the region,
resulting in wind chills on Sunday that will dip into the teens
and 20s for many locations. This will be potentially hazardous to
storm victims without heat. There is also a chance of a light
dusting of wintry precipitation with a small chance of light
freezing rain or light snow before the precipitation completely
winds down and ends.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe storms and heavy rains.

In the hours before

Local storm report, Jan 1, 8:06 AM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
806 AM CST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     HEAVY RAIN       MURRAY                  36.61N 88.32W
01/01/2022  M3.70 INCH       CALLOWAY           KY   TRAINED SPOTTER

            OCCURRED WITHIN AN 8 HOUR PERIOD.

&&

DB
Special weather statement, Jan 1, 9:19 AM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Paducah KY
919 AM CST Sat Jan 1 2022

KYZ009-012-011615-
Calloway KY-Trigg KY-
919 AM CST Sat Jan 1 2022

...Strong thunderstorms will impact portions of southeastern Calloway
and southern Trigg Counties through 1015 AM CST...

At 918 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Land Between The Lakes
Area to 12 miles northwest of Paris Landing State Park to near Murray
to near Cottage Grove. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Land Between The Lakes Area around 930 AM CST.

This includes Interstate 24 in Kentucky between Mile Markers 68 and
69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

If on or near Kentucky and Barkley Lakes, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3650 8836 3667 8818 3687 8767 3664 8770
      3663 8785 3667 8786 3668 8807 3656 8803
      3651 8804 3650 8809
TIME...MOT...LOC 1518Z 245DEG 31KT 3669 8818 3654 8827 3653 8835 3643
8846

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SMITH
Special weather statement, Jan 1, 9:52 AM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Paducah KY
952 AM CST Sat Jan 1 2022

KYZ021-022-011645-
Muhlenberg KY-Todd KY-
952 AM CST Sat Jan 1 2022

...Strong thunderstorms will impact portions of southeastern
Muhlenberg and northeastern Todd Counties through 1045 AM CST...

At 952 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Weir to 8 miles northwest of Elkton. Movement
was east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Weir around 955 AM CST.

Other locations in the path of these storms include Dunmor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3711 8691 3709 8689 3707 8695 3707 8698
      3706 8705 3687 8706 3688 8726 3707 8726
      3707 8727 3714 8727 3719 8689 3718 8690
      3718 8692 3714 8693 3711 8689
TIME...MOT...LOC 1552Z 247DEG 16KT 3712 8720 3691 8726

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SMITH
Local storm report, Jan 1, 10:47 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1047 AM CST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     TSTM WND DMG     1 NNE HOPKINSVILLE      36.87N 87.48W
01/01/2022                   CHRISTIAN          KY   EMERGENCY MNGR

            DAMAGE TO SEVERAL STRUCTURES ON THE EAST
            SIDE OF DOWNTOWN HOPKINSVILLE. POSSIBLE
            TORNADO.

&&

DWS
Local storm report, Jan 1, 10:52 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1052 AM CST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     TSTM WND DMG     2 ENE HOPKINSVILLE      36.87N 87.46W
01/01/2022                   CHRISTIAN          KY   EMERGENCY MNGR

            BUILDING DAMAGE AT WESTERN HILLS GOLF COURSE
            ON HIGHWAY 68-80. POSSIBLE TORNADO.

&&

DWS
Local storm report, Jan 1, 11:30 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1130 AM CST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     FLOOD            SAINT CHARLES           37.19N 87.55W
01/01/2022                   HOPKINS            KY   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS STREAMS AND
            DITCHES ARE FULL AND STILL RISING ACROSS
            SOUTHERN HOPKINS COUNTY.

&&

DWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Vanderburgh

When
January 1, 11:53 AM CST to 1:30 PM CST
Where
Vanderburgh County, 2.29 mi ESE of Evansville to 2.35 mi ENE of Evansville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
37.970, -87.510

A street intersection was flooded in Evansville.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998725.